Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 244, NWS Dodge City, KS

July 27, 2016Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 27, 2016, 3:41 PM CDT for Kearny County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 3:41 PM CDT (20:41 UTC)
Expired
Jul 27, 2016, 4:30 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WUUS53 KDDC 272041
SVRDDC
KSC093-272130-
/O.NEW.KDDC.SV.W.0244.160727T2041Z-160727T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
341 PM CDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KEARNY COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 430 PM CDT

* AT 341 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES SOUTH OF
  LEOTI...MOVING SOUTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHERN KEARNY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3826 10137 3826 10112 3805 10111 3804 10148
TIME...MOT...LOC 2041Z 018DEG 14KT 3824 10126 

HAIL...1.25IN
WIND...60MPH
 
$$

SUGDEN
2 follow-up statements
493 
WWUS53 KDDC 272101
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
401 PM CDT WED JUL 27 2016

KSC093-272130-
/O.CON.KDDC.SV.W.0244.000000T0000Z-160727T2130Z/
KEARNY KS-
401 PM CDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHERN KEARNY COUNTY...

AT 401 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST
OF DEERFIELD...MOVING SOUTH AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN KEARNY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3826 10137 3826 10112 3805 10111 3804 10148
TIME...MOT...LOC 2101Z 018DEG 14KT 3817 10129 

HAIL...1.50IN
WIND...60MPH
 
$$

SUGDEN
237 
WWUS53 KDDC 272120
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
420 PM CDT WED JUL 27 2016

KSC093-272130-
/O.EXP.KDDC.SV.W.0244.000000T0000Z-160727T2130Z/
KEARNY KS-
420 PM CDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KEARNY COUNTY WILL
EXPIRE AT 430 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3826 10137 3826 10112 3805 10111 3804 10148
TIME...MOT...LOC 2119Z 018DEG 14KT 3817 10129 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:25 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 27, 2:25 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
225 PM CDT WED JUL 27 2016

...Updated Long Term...

.SHORT TERM...(This evening through Thursday)
Issued at 1245 PM CDT Wed Jul 27 2016

Convective debris from last night's thunderstorms is clearing
nicely this afternoon, with E/SE upslope flow expected to
reestablish by this evening. 12z NAM, and several of the CAMs,
develop thunderstorms in NW KS by 7 pm, with a loosely organized
complex then heading south into the northern CWA this evening.
Surface moisture is quite elevated, with a dewpoint of 70 here at
the office as of noon, with a dewpoint of 70 as far west as
Syracuse. MLCAPE near 2000 J/kg widespread across SW KS already as
of noon. So, instability will be more than sufficient to sustain
another storm complex tonight. Easterly surface winds beneath
modest NW flow aloft should allow for some storm rotation, at
least initially. SPC's broad marginal 5% wind/hail probabilities
through tonight look sufficient for now, but the risk for
marginally severe hail/wind will increase whereever the complex
decides to evolve. Increased thunderstorm coverage in the grids
this evening and tonight, to account for the mesoscale CAM and NAM
solutions. Lows tonight ranging from the mid 60s in Hamilton
county to the lower 70s in Barber county.

Thursday...Overnight convection expected to dissipate by around
sunrise. Most locations dry for most of Thursday again, as
atmosphere again recovers from overnight convective overturning.
Strong 597 dm upper high will remain stationary over the Great
Basin Thursday, allowing NW flow to persist aloft. Synoptic
pattern strongly favors a strong MCS to traverse SW KS, and the
models have been hinting at this for several days now. Shear and
instablity combination will ignite severe thunderstorms across
NW KS by 7 pm Thursday, with a severe MCS expected to track SE
into SW KS Thursday evening. Damaging winds appear likely, and
agree with SPC upgrading to an enhanced severe risk for this
severe wind threat. Outdoor activities Thursday evening will be
impacted by these strong to severe storms, including Dodge City
Days festivities. Will begin social media and DSS coverage of this
expected MCS to begin spreading the word.

.LONG TERM...(Thursday night through Wednesday)
Issued at 225 PM CDT Wed Jul 27 2016

Large mesoscale convective system (MCS) expected to be ongoing
across Kansas early Friday morning. Most models including the
12z ECMWF redevelop convection across SW KS Friday afternoon, but
mesoscale details on how outflow boundaries will interact is
unknown. If atmophere can recover by Friday evening, marginally
severe wind/hail is possible, but uncertainty is high. Confident of
cooler temperatures on Friday, with convective debris clouds and an
east component to surface winds holding most locales in the 80s.

Saturday through Monday...The trend will be for afternoons to get
progressively hotter, and for rain chances to dwindle, as high
pressure aloft spreads east into the central plains. Heights and
850 mb temperatures climb daily, with afternoon temperatures
ending up near 100 Monday August 1st.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1200 PM CDT Wed Jul 27 2016

VFR this afternoon with scattered clouds and a prevailing SE wind
at 10-15 kts. Scattered thunderstorms expected to increase in
coverage this evening, with 12z NAM/GFS both forecasting a
convective complex near HYS by 03z Thu, and near DDC/GCK by 06z
Thu. Added convective TEMPO groups for GCK/HYS for the 03-07z time
frame, where confidence is highest for convective impacts. Some
of these storms will be strong, producing outflow wind gusts to
near 45 kts and temporary IFR in cigs/heavy rain. Models agree
thunderstorms will end by 12z Thu.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  92  67  86 /  40  20  70  30
GCK  66  92  66  86 /  40  20  70  20
EHA  67  96  66  93 /  20  10  30  20
LBL  69  97  69  92 /  20  10  30  30
HYS  67  89  66  84 /  50  30  60  30
P28  72  95  70  87 /  20  20  60  30

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jul 27, 2:42 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CDT WED JUL 27 2016

KSZ030-031-043>046-061>066-074>081-084>090-281945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
242 PM CDT WED JUL 27 2016 /142 PM MDT WED JUL 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN COUNTIES THIS
AFTERNOON AND THIS EVENING. SOME STORMS MAY PRODUCE MARGINALLY
SEVERE WIND TO 60 MPH AND MARGINALLY SEVERE HAIL TO THE SIZE OF
QUARTERS. THUNDERSTORMS WILL MOVE SOUTHWARD OVERNIGHT BEFORE
WEAKENING BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO IMPACT SW KANSAS
THURSDAY EVENING AND THURSDAY NIGHT. SOME OF THESE STORMS ARE
EXPECTED TO BECOME SEVERE, WITH DAMAGING WINDS TO NEAR 70 MPH
BEING THE PRIMARY THREAT. LOCALLY VERY HEAVY RAINFALL IS ALSO
EXPECTED THURSDAY EVENING AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SPOTTER ACTIVATION IS LIKELY THURSDAY EVENING AND THURSDAY NIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:11 PM CDTSpecial Weather StatementDDCNess64 min
Jul 27, 4:16 PM CDTSpecial Weather StatementDDCKearny59 min
Jul 27, 4:26 PM CDTSevere Thunderstorm WarningDDCNess30 min
Jul 27, 5:14 PM CDTSpecial Weather StatementDDCGrant61 min
Jul 27, 5:26 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell37 min
Jul 27, 5:40 PM CDTSpecial Weather StatementDDCFord65 min
Jul 27, 5:43 PM CDTSevere Thunderstorm WarningDDCFord21 min
Jul 27, 5:47 PM CDTSevere Thunderstorm WarningDDCLane, Scott43 min
Jul 27, 6:02 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens23 min
Jul 27, 6:09 PM CDTSpecial Weather StatementDDCMorton66 min
Jul 27, 6:21 PM CDTSpecial Weather StatementDDCLane54 min
Jul 27, 6:26 PM CDTSpecial Weather StatementDDCSeward64 min
Jul 27, 6:40 PM CDTSpecial Weather StatementDDCSeward65 min
Jul 27, 6:49 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.